Discussions that mention potassium

Weight Loss board


I am wondering if anyone knows why potassium supplements cannot be taken with Ramipril and Atenolol. These medications are for blood pressure. I am a diabetic with some Kidney problems and these medications were prescribed. I have recently found an amazing diet clinic-The Dr. Bernstein programme, which uses Potassium supplements as well as three-times weekly vitimin B12 shots. This is a drastic diet with amazing results. Very low calarie count-no butter or oils, only 3and a half ounces of meat weekly, lots of egg-whites, fruits and vegs. It really works, but I seem to be at odds the the various doctors. Any info would be appreciated.
I take Ramipril (Altace) also. It does warn you not to take potassium or salt supplements. I would be very cautious of this warning. High potassium can cause a really slow heart rate and other potentially dangerous side effects. I notice that if I eat foods with alot of potassium, such as bananas, I get alot of heart palpitations and weird heart beats. Talk to your doctor before you take any of those supplements.
pcl,

There's no problem with atenolol and a SLIGHT problem of hyperkalemia with the ramipril (ACE inhibitor.) It is extremely unlike to cause an interactive problem statistically but it IS possible.
But there's really no need for the potassium supplementation with that drug combo; wiser to stop.